Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 25, 2018, 12:16 AM EST for Pulaski County, Rockcastle County, Wayne County, Kentucky. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2018, 12:16 AM EST (05:16 UTC)
- Expired
- Feb 25, 2018, 1:15 AM EST
- In force
- 59 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pulaski County, KY, Rockcastle County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 128 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 12:52 AM EST | TSTM WND DMG | 3 Ne Science Hill, KY | TREE DOWN NEAR THE INTERSECTION OF ETNA CHURCH ROAD AND KENTUCKY HIGHWAY 452 |
| Feb 25, 12:54 AM EST | TSTM WND DMG | Dabney, KY | TREE DOWN NEAR THE 8000 BLOCK OF KENTUCKY HIGHWAY 39. |
| Feb 25, 12:56 AM EST | TSTM WND DMG | Brodhead, KY | ONE LARGE TREE WAS BLOWN DOWN. TIME OF EVENT IS ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
282
WUUS53 KJKL 250516
SVRJKL
KYC199-203-231-250615-
/O.NEW.KJKL.SV.W.0002.180225T0516Z-180225T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1216 AM EST SUN FEB 25 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northern Wayne County in south central Kentucky...
Pulaski County in south central Kentucky...
Rockcastle County in south central Kentucky...
* Until 115 AM EST
* At 1216 AM EST, severe thunderstorms were located along a line
extending from 8 miles northwest of Liberty to Burkesville, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Somerset, Monticello, Mount Vernon, Boone, Science Hill, Burnside,
Cains Store, Bummer, Sloans Valley, Gum Sulphur, Parnell, Bandy,
Bronston, Woodstock, Roundstone, Spiro, Wabp, Climax, Hansford and
Dabney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3736 8456 3733 8451
3748 8444 3747 8438 3754 8435 3751 8427
3752 8420 3746 8419 3691 8448 3688 8456
3678 8502 3686 8506
TIME...MOT...LOC 0516Z 251DEG 40KT 3742 8503 3678 8536
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DJ2 follow-up statements
543
WWUS53 KJKL 250541
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1241 AM EST SUN FEB 25 2018
KYC199-203-231-250615-
/O.CON.KJKL.SV.W.0002.000000T0000Z-180225T0615Z/
Wayne KY-Pulaski KY-Rockcastle KY-
1241 AM EST SUN FEB 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EST
FOR NORTHERN WAYNE...PULASKI AND ROCKCASTLE COUNTIES...
At 1240 AM EST, severe thunderstorms were located along a line
extending from near Stanford to near Cabell, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Somerset, Monticello, Mount Vernon, Boone, Science Hill, Burnside,
Cains Store, Bummer, Sloans Valley, Gum Sulphur, Parnell, Bandy,
Bronston, Woodstock, Roundstone, Spiro, Wabp, Climax, Hansford and
Dabney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3736 8456 3733 8451
3748 8444 3747 8438 3754 8435 3751 8427
3752 8420 3746 8419 3691 8448 3688 8456
3678 8502 3686 8506
TIME...MOT...LOC 0540Z 251DEG 40KT 3750 8473 3686 8507
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DJ810
WWUS53 KJKL 250610
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
110 AM EST SUN FEB 25 2018
KYC199-203-231-250619-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-180225T0615Z/
Wayne KY-Pulaski KY-Rockcastle KY-
110 AM EST SUN FEB 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE...PULASKI AND
ROCKCASTLE COUNTIES WILL EXPIRE AT 115 AM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3736 8456 3733 8451
3748 8444 3747 8438 3754 8435 3751 8427
3752 8420 3746 8419 3691 8448 3688 8456
3678 8502 3686 8506
TIME...MOT...LOC 0609Z 251DEG 40KT 3760 8435 3696 8469
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 11:48 PM EST, 28 minutes earlier.
Area forecast discussion, Feb 24, 11:48 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1148 PM EST Sat Feb 24 2018 .UPDATE... Issued at 1140 PM EST SAT FEB 24 2018 A line of showers and thunderstorms continues to move east toward the region. This line is more progressive than earlier convection over Central KY, but area still producing some heavy rain rates and wind gusts up to severe limits. Current radar trends and mesoanalysis of instability parameters continue to indicate that the thunderstorms could still be near severe limits as they approach Pulaski and Wayne Counties. However, CAPE and lapse rates are quite limited so strength of gusts as the line moves east is limited. Gusts of 30 to 40 mph are expected, with stronger gusts possible in any bowing segments that might occur. The core of the low level jet is moving more into northern KY at this time though winds aloft in the west are still in the 50 to 60KT range. Mesoanalysis has PW in the 1.3 to 1.4 inch range across the north and southwest. Much of this area received rainfall, some of it heavier earlier today. With thunderstorms capable of locally heavy rain in these areas overnight, opted to expand the flood watch further south to near the Mtn Parkway corridor and also to portions of the Cumberland Valley. UPDATE Issued at 745 PM EST SAT FEB 24 2018 Convection continues to stream from southwest to northeast across portions of central and western TN and KY. The discrete cells that were closer to the I 65 corridor and track into the Bluegrass earlier this evening have weakened, with heavier rain rates noted in convection near I 65 over the past couple of hours. Cells further southwest over parts of western KY and TN remain strong to severe along a line. Across East KY, there has mainly just been some sprinkles falling from mid clouds this evening. Winds above 2500 feet have been a bit gusty, sustained at 15 to 20 mph with gusts of 30 mph or better at times. Convection will continue to move east northeast toward the area this evening and should remain strong to possibly severe as it approaches East KY. Dewpoints and instability do decrease further east so uncertainty remains in both timing and how strong it may be when it reaches the area. The convective allowing models such as HRRR and ARW appear close though they may be around an hour slow in moving the convection east. With this in mind, strong convection may approach the Lake Cumberland region by midnight. Damaging winds would be the main threat. Only some slight adjustments to timing of higher pops was made to account for recent trends with the remaining hourly grids adjusted for recent trends. Winds and wind gusts for the remainder of the night were increased over the higher terrain above 2500 feet. Convection is expected to be more progressive when it reaches East KY, but rain rates will also need to be monitored. && .SHORT TERM...(This evening through Sunday night) Issued at 458 PM EST SAT FEB 24 2018 Precip has finally just about left the southeast part of the forecast area, just in time for a reload coming out of central KY. The showers and thunderstorms to our west are occurring as warm/moist advection increases ahead of a cold front, and the flow impinges on a warm front laid out from WSW to ENE across KY. Some of this activity may affect the northwest portion of the JKL forecast area this evening, well ahead anything attributable to the long anticipated cold front. The northwest part of the area still looks to be the most at risk for any hydro problem based on expected rainfall and antecedent conditions, and the Flood Watch is being allowed to continue. A band of showers near the cold front will affect the entire area late tonight into early Sunday morning. Instability looks marginal and barely supportive of thunder. However, environmental winds will be very strong, and any mix down could cause problems, even from intense rain showers. The cold front will exit to the east on Sunday and any showers lingering in the morning will end. Clouds will break up during the day as high pressure builds in from the west. Another wave traveling along the front well to our south may push some clouds or precip back into the far southeast part of the area late Sunday night. The NAM was more aggressive than the GFS with this, and confidence is low that any showers will materialize this far north. Have only used a 20-30 percent in our far southeast counties. .LONG TERM...(Monday through Saturday) Issued at 458 PM EST SAT FEB 24 2018 Overall have a bit lower confidence in the extended portion of the forecast than usual, mainly due to unusually inconsistent ECMWF runs. In general our area remains under the influence of southwest flow at the surface and aloft, at least until late in the week. Short wave trough does move through the region at the beginning of the period, reflecting a sfc wave of low pressure that skirts just to our south and east Monday. Thereafter models depict southern stream energy moving out of the deep southwest and phasing with northern stream energy over the Midwest or Great Lakes by late Thursday or Thursday night. A quick peak at the 12Z ECMWF shows a strong move towards the GFS solution as compared to the 0Z run. As often seems to be the case the Canadian takes the middle ground, measuring up right in between the GFS and ECMWF, at least until the 12Z European came out. At the surface a deepening surface low spins up rapidly as it pushes through the Ohio Valley and Great Lakes Thursday-Thursday night. A cold or occluded frontal boundary swings rapidly through the Commonwealth Thursday. All models build a ridge back into the Ohio Valley at the end of the forecast window. Sensible weather features a chance for some additional shower activity early Monday morning as a disturbance tracks across the southern Appalachians. Trends seem to be towards drier weather, with scattered showers being restricted to the far south-southeast. Surface high pressure then exerts itself keeping our weather dry until mid week. Rapidly developing storm system will bring widespread rain back to our area by Wednesday as it deepens over the mid Mississippi Valley region. This potent storm system sweeps a frontal boundary through the area Thursday. Showers will linger well behind the front as wrap around moisture is pulled into eastern Kentucky from the Great Lakes and upslope showers take form Thursday night into Friday. Weather improves for the end of the forecast window as high pressure builds back into the region, both at the surface and aloft. Daily high temperatures remain above normal, in the mid to lower 60s through Thursday, then drop back to normal levels by Friday and Saturday, lower 50s. Overnight lows start out near normal, mid 30s, Tuesday morning before climbing into the 40s to near 50 for the latter half of the week. Lows finally manage to drop to normal levels as well, lower 30s, by Saturday morning. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 735 PM EST SAT FEB 24 2018 VFR was initially in place across the region, with the exception of SYM and portions of northeast KY along and north of a warm front lifting north. Isolated showers are traversing the region, but showers and some thunderstorms are expected to approach from the west between 2Z and 5Z as a cold front approaches. These should affect the western sties just as SYM, SME, and LOZ primarily between 5Z and 11Z and eastern sites of SJS and JKL mainly between 7Z and 12Z. Vis and or CIGS should be down into the MVFR if not the IFR range at times during heavier showers and along and immediately behind the cold front. The convection will then exit to the southeast, with VFR conditions returning along with slackening winds between 12Z and 18Z. Winds will be gusty as the front nears initially out of the south at 5 to 10 KT, but increasing to the 10 to 15KT range in most locations by 3Z with gusts of 20 to 30KT possible. Higher gusts may occur in thunderstorms. Winds should shift to the southwest and then west as the front moves form west to east during the 7Z to 14Z period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM EST Sunday for KYZ044-050>052-058>060-068- 069-079-080-083>085-104-106>109-111-112-114. && UPDATE...JP SHORT TERM...HAL LONG TERM...RAY AVIATION...JP
Hazardous weather outlook, Feb 24, 11:38 PM EST, 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1138 PM EST Sat Feb 24 2018 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>109-111- 112-114-260745- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 1138 PM EST Sat Feb 24 2018 ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will move across the region overnight and produce strong wind gusts. A few thunderstorms could become severe and produce damaging wind gusts. Even outside of thunderstorms, winds could gust up to 35 mph tonight. Showers are expected at times through tonight, with a slight chance of thunderstorms. Locally heavy rainfall will be possible, bringing a threat of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ086>088-110-113-115>120-260745- Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1138 PM EST Sat Feb 24 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will move across the region overnight and produce strong wind gusts and locally heavy rain. Locally heavy rain could lead to ponding of water and isolated flooding of low lying or poor drainage areas. Even outside of thunderstorms, winds could gust up to 35 mph tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 12:23 AM EST | Special Weather Statement | JKL | Bath, Fleming, Montgomery | 52 min |
| Feb 25, 12:26 AM EST | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery | 3 hr |
| Feb 25, 1:08 AM EST | Special Weather Statement | JKL | Jackson, Laurel, McCreary, Owsley, Pulaski, Rockcastle and 1 more | 52 min |
| Feb 25, 1:15 AM EST | Special Weather Statement | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 30 min |
| Feb 25, 1:20 AM EST | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 3 hr |
| Feb 25, 1:42 AM EST | Special Weather Statement | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Powell and 2 more | 33 min |
| Feb 25, 1:55 AM EST | Special Weather Statement | JKL | Breathitt, Clay, Knox, Laurel, Lee, Leslie and 6 more | 35 min |
| Feb 25, 2:13 AM EST | Special Weather Statement | JKL | Elliott, Menifee, Morgan | 47 min |
| Feb 25, 2:29 AM EST | Special Weather Statement | JKL | Bell, Floyd, Johnson, Knott, Knox, Leslie and 4 more | 46 min |
| Feb 25, 3:14 AM EST | Special Weather Statement | JKL | Bell, Floyd, Harlan, Letcher, Martin, Pike | 31 min |
| Feb 25, 4:59 PM EST | River Flood Advisory | JKL | Lee | 71 hr |
| Feb 25, 4:59 PM EST | River Flood Advisory | JKL | Estill | 71 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.